Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generating combinatorial complexes of polyhedral type


Author: Egon Schulte
Journal: Trans. Amer. Math. Soc. 309 (1988), 35-50
MSC: Primary 52A25; Secondary 05B25, 51M20
DOI: https://doi.org/10.1090/S0002-9947-1988-0933324-9
MathSciNet review: 933324
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper describes a method for generating combinatorial complexes of polyhedral type. Building blocks $ {\mathbf{B}}$ are implanted into the maximal simplices of a simplicial complex $ {\mathbf{C}}$, on which a group operates as a combinatorial reflection group. Of particular interest is the case where $ {\mathbf{B}}$ is a polyhedral block and $ {\mathbf{C}}$ the barycentric subdivision of a regular incidence-polytope $ {\mathbf{K}}$ together with the action of the automorphism group of $ {\mathbf{K}}$.


References [Enhancements On Off] (What's this?)

  • [1] A. Altshuler and M. A. Perles, Quotient polytopes of cyclic polytopes I (structure and characterization), Israel J. Math. 36 (1980), 97-125. MR 623200 (82i:52015)
  • [2] D. Barnette, A simple $ 4$-dimensional nonfacet, Israel J. Math. 7 (1969), 16-20. MR 0243423 (39:4745)
  • [3] N. Bourbaki, Groupes et algèbres de Lie, Chapitres 4, 5, 6, Actualités Sci. Indust., Hermann, Paris, 1968. MR 0240238 (39:1590)
  • [4] H. S. M. Coxeter, The complete enumeration of finite groups of the form $ R_i^2 = {({R_i}{R_j})^{{k_{ij}}}} = 1$, J. London Math. Soc. 10 (1935), 21-25.
  • [5] -, Twisted honeycombs, CBMS Regional Conf. Ser. Math., no. 4, Amer. Math. Soc., Providence, R.I., 1970. MR 0304504 (46:3639)
  • [6] -, Regular polytopes, 3rd ed., Dover, New York, 1973. MR 0370327 (51:6554)
  • [7] -, Regular complex polytopes, Cambridge Univ. Press, Cambridge, 1974. MR 0370328 (51:6555)
  • [8] H. S. M. Coxeter and W. O. J. Moser, Generators and relations for discrete groups, 4th ed., Springer, Berlin, 1980. MR 562913 (81a:20001)
  • [9] L. Danzer, Regular incidence-complexes and dimensionally unbounded sequences of such. I, Ann. Discrete Math. 20 (1984), 115-127. MR 791021 (86k:52006)
  • [10] L. Danzer and E. Schulte, Reguläre Inzidenzkomplexe I, Geom. Dedicata 13 (1982), 295-308. MR 690675 (84h:51042)
  • [11] L. Danzer, B. Grünbaum and G. C. Shephard, Does every type of polyhedron tile three-space?, Structural Topology 8 (1983), 3-14. MR 721952 (85d:52011)
  • [12] L. Fejes Tóth, Reguläre Figuren, Akad. Kiadó, Budapest, 1965.
  • [13] B. Grünbaum, Convex polytopes, Wiley, London, New York and Sydney, 1967. MR 0226496 (37:2085)
  • [14] -, Regularity of graphs, complexes and designs, Problèmès Combinatoires et Théorie des Graphes (Colloq. Internat. CNRS, Orsay, 1976), Colloq. Internat. CNRS, 260, CNRS, Paris, 1976, pp. 191-197. MR 539975 (81f:05060)
  • [15] B. Grünbaum and G. C. Shephard, Tilings and patterns, Freeman, San Francisco, Calif., 1987. MR 857454 (88k:52018)
  • [16] B. Grünbaum, P. Mani-Levitska and G. C. Shephard, Tiling three-dimensional space with polyhedral tiles of a given isomorphism type J. London Math. Soc. (2) 29 (1984), 181-191. MR 735005 (85e:52022)
  • [17] D. G. Larman and C. A. Rogers, Durham symposium on the relations between infinite-dimensional and finite-dimensional convexity, Bull. London Math. Soc. 8 (1976), 1-33. MR 0385710 (52:6569)
  • [18] P. McMullen and G. C. Shephard, Convex polytopes and the upper-bound conjecture, London Math. Soc. Lecture Notes Ser, 3, 1971. MR 0301635 (46:791)
  • [19] M. A. Perles and G. C. Shephard, Facets and nonfacets of convex polytopes, Acta Math. 119 (1967), 113-145. MR 0223975 (36:7022)
  • [20] E. Schulte, Reguläre Inzidenzkomplexe, Dissertation, Dortmund, 1980.
  • [21] -, Reguläre Inzidenzkomplexe II, Geom. Dedicata 14 (1983), 33-56. MR 701749 (85d:51006)
  • [22] -, The existence of nontiles and nonfacets in three dimensions, J. Combin. Theory A 38 (1985), 75-81. MR 773557 (86f:52024)
  • [23] -, Nontiles and nonfacets for the Eucildean space, spherical complexes and convex polytopes, J. Reine Angew. Math. 352 (1984), 161-183. MR 758700 (85j:52010)
  • [24] J. Tits, Groupes et géométries de Coxeter, Notes polycopiées, I.H.E.S., Paris, 1961.
  • [25] -, Buildings of spherical type and finite $ BN$-pairs, Springer, Berlin, 1974.
  • [26] A. Vince, Regular combinatorial maps, J. Combin. Theory Ser. B 35 (1983), 256-277. MR 735194 (85i:05129)
  • [27] J. M. Wills, Semi-platonic manifolds, Convexity and its Applications, edited by P. Gruber and J. M. Wills, Birkhäuser, Basel and Boston, Mass., 1983, pp. 413-421. MR 731119 (85c:52015)
  • [28] E. Witt, Spiegelungsgruppen und Aufzählung halbeinfacher Liescher Ringe, Abh. Math. Sem. Univ. Hamburg 14 (1941), 289-322. MR 0005099 (3:100f)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 52A25, 05B25, 51M20

Retrieve articles in all journals with MSC: 52A25, 05B25, 51M20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0933324-9
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society